Hair Loss Induced by Lopinavir-Ritonavir

Joaquín Borrás-Blasco, Pharm.D., Ph.D.; Alberto Belda, M.D.; Dolores Rosique-Robles, Pharm.D., Ph.D.; Elvira Casterá, Pharm.D.; Javier Abad, Pharm.D., Ph.D.; Isabel Amorós-Quiles, M.D.

Disclosures

Pharmacotherapy. 2007;27(8):1215-1218. 

In This Article

Abstract and Introduction

Abstract

A 38-year-old Caucasian woman with uncontrolled human immunodeficiency virus (HIV) infection was treated with highly active antiretroviral therapy (HAART) consisting of zidovudine, lamivudine, and nevirapine. Because her therapeutic response was inadequate, the HAART regimen was changed to abacavir, lamivudine, and lopinavir-ritonavir. Three months after this therapy was started, the patient developed progressive and notable hair loss. Her hair became fair and thin, and her appearance deteriorated considerably. Hair loss due to HAART was diagnosed. Lopinavir-ritonavir was stopped, and efavirenz was substituted; abacavir and lamivudine were continued. After 4 weeks, her hair growth substantially improved, as evidenced by rapid growth of new hair. Her general condition also improved. No relapse was observed with the new HAART regimen, and the patient's hair loss completely reversed in 8 weeks. Alopecia is a possible adverse event in HIV-infected patients treated with protease inhibitors, particularly indinavir. Our patient's severe and generalized alopecia was temporally related to the initiation and discontinuation of lopinavir-ritonavir. On the basis of the Naranjo adverse drug reaction probability scale, the adverse reaction was considered probable. Although generalized hair loss due to lopinavir-ritonavir is rare, clinicians should be aware of this potential adverse reaction of this widely used drug. If alopecia is severe or particularly distressing to the patient, the offending drug should be discontinued, and therapy with another HIV drug should be started.

Introduction

Lopinavir, a human immunodeficiency virus type 1 (HIV-1) protease inhibitor, is extensively metabolized by cytochrome P450 (CYP) 3A4 and produces low systemic concentrations when used alone.[1] Ritonavir potently inhibits CYP3A4 and is used to enhance systemic exposure to lopinavir. The combination of lopinavir and ritonavir results in lopinavir concentrations that greatly exceed those necessary to inhibit both wild-type and protease inhibitor–resistant HIV isolates in vitro.

Several clinical trials of antiretroviral-naEFve and antiretroviral-exposed patients demonstrated excellent therapeutic efficacy with lopinavir-ritonavir. Overall, lopinavir-ritonavir is relatively well tolerated, with low rates of drug discontinuation due to adverse effects.[1] The most common adverse effects were diarrhea and nausea. Some patients had grade 3 or 4 laboratory abnormalities in hepatic enzyme, cholesterol, and triglyceride levels while receiving this drug combination.[2] In addition, lopinavir-ritonavir was associated with changes in body fat composition, including central obesity, peripheral fat wasting, and abdominal girth. Cutaneous adverse effects of lopinavir-ritonavir, such as a maculopapular rash, have been described.[3] We describe a woman who developed severe and generalized hair loss related to the administration of lopinavir-ritonavir.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....